Alert archive / Kansas / High Wind Watches in 2020

High Wind Watch 4, NWS Dodge City, KS

December 21, 202010 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Dec 21, 2020, 11:01 PM CST for 10 counties in Kansas. It took effect at Dec 23, 2020, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2020, 11:01 PM CST (05:01 UTC)
In effect from
Dec 23, 2020, 12:00 AM CST
Expired
Dec 22, 2020, 10:38 AM CST
In force
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Stanton County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2219 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS73 KDDC 220501
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1101 PM CST Mon Dec 21 2020

KSZ030-043>045-061>063-074-075-084-222200-
/O.NEW.KDDC.HW.A.0004.201223T0600Z-201224T0000Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Stanton-Grant-Morton-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Johnson City, Ulysses, and Elkhart
1101 PM CST Mon Dec 21 2020 /1001 PM MST Mon Dec 21 2020/

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 50 to 60 
  mph possible.

* WHERE...Trego, Scott, Lane, Ness, Hamilton, Kearny, Finney, 
  Stanton, Grant and Morton Counties.

* WHEN...From late Tuesday night through Wednesday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
594 
WWUS73 KDDC 221638
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1038 AM CST Tue Dec 22 2020

KSZ030-045-084-221745-
/O.CAN.KDDC.HW.A.0004.201223T0600Z-201224T0000Z/
Trego-Ness-Morton-
Including the cities of Wakeeney, Ness City, and Elkhart
1038 AM CST Tue Dec 22 2020

...HIGH WIND WATCH IS CANCELLED...

Strong northwest winds are still expected. Gusts of 40 to 50 mph
will make travel difficult, but are expected to remain below high
wind warning criteria. 

$$

KSZ043-044-061>063-074-075-231200-
/O.UPG.KDDC.HW.A.0004.201223T0600Z-201224T0000Z/
/O.NEW.KDDC.HW.W.0007.201223T1200Z-201224T0000Z/
Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-
Including the cities of Scott City, Scott State Lake, Dighton, 
Syracuse, Lakin, Deerfield, Garden City, Johnson City, 
and Ulysses
1038 AM CST Tue Dec 22 2020 /938 AM MST Tue Dec 22 2020/

...HIGH WIND WARNING IN EFFECT FROM 6 AM CST /5 AM MST/ TO 6 PM
CST /5 PM MST/ WEDNESDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Scott, Lane, Hamilton, Kearny, Finney, Stanton and 
  Grant Counties.

* WHEN...From 6 AM CST /5 AM MST/ to 6 PM CST /5 PM MST/ 
  Wednesday.

* IMPACTS...Damaging winds will damage trees and power lines. 
  Isolated power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust may reduce visibility
  at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ076-077-231200-
/O.NEW.KDDC.HW.W.0007.201223T1200Z-201224T0000Z/
Haskell-Gray-
Including the cities of Sublette, Satanta, Cimarron, 
and Montezuma
1038 AM CST Tue Dec 22 2020

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM CST WEDNESDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Haskell and Gray Counties.

* WHEN...From 6 AM to 6 PM CST Wednesday.

* IMPACTS....Damaging winds will damage trees and power lines. 
  Isolated power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust may reduce visibility
  at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Turner

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Dec 21, 10:44 PM CST, 17 minutes earlier.

Area forecast discussion, Dec 21, 10:44 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1044 PM CST Mon Dec 21 2020

...Updated Short Term Discussion...

.SHORT TERM...(Tonight through Tuesday evening)
Issued at 1037 PM CST Mon Dec 21 2020

Benign weather overnight into the morning hours on Tuesday under
the influence of northwest flow aloft and weak surface flow from a
passing high pressure center now to the east. Light southerly
winds and mainly clear skies during this time frame giving way to
morning low temperatures in the mid 20s to low 30s west to east
across the CWA.

The gradient will start to strengthen by mid morning Tuesday ahead
of an approaching out of the Rockies giving way to gusty south
winds up to 30-35 mph by the lunch time hour with daytime heating.
Afternoon high temperatures will push once again well above
average for this time of year into the upper 50s to low 60s as
warm advection continues to pump up from the southerly flow.
Expect winds to subside some but remain gusty up to 20-30 mph
after sunset Tuesday with radiational cooling under mainly clear
skies.

However, increasing clouds after midnight as the aforementioned
cold front nears to the northwestern counties during the early
morning hours on Wednesday before making its way through the CWA
by sunrise to mid morning turning winds out of the north. With the
strong cold air advection, expect wind gusts up to 50-55 mph being
possible throughout much of the day Wednesday to start the long
term forecast with temperatures trending downward throughout the
day. Snow looks to be very limited with only a few flurries even
possible for counties along the I-70 corridor initially after
frontal passage around daybreak Wednesday but nothing to note is
expected in terms of winter weather. Winds and cold will be the
story for this mid week disturbance.

.LONG TERM...(Wednesday through Monday)
Issued at 125 PM CST Mon Dec 21 2020

Sharp, deep and cold trough will dive into the northern and
central plains Wednesday, delivering much colder air and intense
northwest winds. Any accumulating snow is expected to remain
focused across SW Nebraska and NW Kansas (primarily north of I-70)
early Wednesday, then head off into the Corn Belt of Nebraska/Iowa
daylight Wednesday. NBM pops for the NE zones for Wednesday were
dry (pops < 15%) and were accepted, but 12z ECMWF continues to
suggest some light snow showers across the NE zones for several
hours Wednesday morning. Will monitor, but progressive nature of
trough and strong dry advection are expected to keep any impacts
limited. Primary impact Wednesday will be NW winds, strongest
during the late morning/midday hours. Collaborated with neighbors
and increased wind/wind gust grids well above the NBM guidance.
12z MAV guidance paints sustained winds near 35 mph for much of
SW Kansas, strongest around noon. 850 mb wind fields support
gusts of 50-55 mph midday Wednesday, but not high wind warning
criteria. Much colder Wednesday, but really just returning to
December reality, with afternoon temperatures struggling through
the 30s. Models unanimously depict exceptionally drier air
invading Wednesday afternoon, with dewpoints plunging to near
zero. As such, it will be plenty cold Thursday morning, with
western zones well down into the teens.

The remainder of the long term forecast will be dry and
uneventful. The cold air invading Wednesday is not going to be
here long; by Thursday it is already displaced eastward into the
Mississippi valley, with broad ridging over the western U.S. and
strong NWly flow over Kansas. Christmas Day will feature beautiful
weather, as the ridging spills out onto the high plains. Afternoon
temperatures will moderate through the 40s Christmas Eve and lower
to mid 50s Christmas Day. NW winds will remain breezy Thursday,
followed by weaker SW winds Friday. Quiet weather will continue
through the weekend. Saturday's temperatures will be milder,
before a weak shortwave skirts the area Sunday morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1032 PM CST Mon Dec 21 2020

VFR conditions throughout the entire period for all TAF sites with
only a few high clouds spilling over the upper level ridge across
the Rockies and high plains. Light southerly winds less than 10kts
overnight into the morning hours before increasing to 30kts by 17Z
due to daytime heating mixing to the surface. The gradient will
tighten through the morning ahead of an approaching cold front
that will pass through the CWA overnight into Wednesday morning.
These winds will last through the end of the period and continue
through fropa before turning out of the north behind the front. No
other weather elements expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  32  61  32  39 /   0   0   0   0
GCK  29  59  28  36 /   0   0   0  10
EHA  31  65  31  38 /   0   0   0  10
LBL  26  62  30  37 /   0   0   0   0
HYS  32  63  32  38 /   0   0  20  10
P28  32  63  37  42 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Turner
AVIATION...Lowe
Hazardous weather outlook, Dec 21, 1:17 AM CST, 21 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
117 AM CST Mon Dec 21 2020

KSZ030-031-043>046-061>066-074>081-084>090-220730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
117 AM CST Mon Dec 21 2020 /1217 AM MST Mon Dec 21 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Increasing southwest winds gusting up to 30-35 mph Tuesday
afternoon and evening ahead of a cold front that will pass through
early Wednesday morning. Winds will turn more northerly with
gusts up to 40-50 mph likely through the late morning to afternoon
hours before subsiding overnight into Thursday as high pressure
builds back in across the viewing area of southwest Kansas.

Days 2-7 Hazards
----------------
* Tuesday
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Non thunderstorm wind: Elevated risk

* Thursday
  No hazards.

* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 10:38 AM CSTHigh Wind WarningDDCClark, Edwards, Ellis, Finney, Ford, Grant and 16 more31 hr

Nearby

High Wind Watches in Kansas, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.